Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Dodge City, KS

June 27, 2003Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2003, 9:41 PM CDT for Finney County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 9:41 PM CDT (02:41 UTC)
Expired
Jun 27, 2003, 10:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 280241
SVRDDC
KSC055-280330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FINNEY COUNTY IN SOUTHWEST KANSAS

* UNTIL 1030 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF FRIEND...OR ABOUT 4 MILES
  SOUTH OF SHALLOW WATER...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  FRIEND AT 950 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT WHILE LIGHTNING IS IN THE AREA.

LAT...LON 3825 10066 3825 10104 3801 10079 3802 10067
          3803 10050

$$

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:59 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Jun 27, 2:59 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT FRI JUN 27 2003

DAYS 1-2...
CHALLENGE CONTINUES TO BE POP/QPF FOR SATURDAY NIGHT BUT DID NOT
NEED TO ADJUST GOING GRIDS ALL THAT MUCH.  SAT LOOP SHOWS A S/W
TROF IN THE NORTHWEST FLOW OVER MONTANA AND ANOTHER FURTHER
NORTHWEST. THE MODELS DO NOT SEEM TO BE HANDLING THEM VERY WELL AND
AS A RESULT HAVE DISCREPANCIES AS TO WHERE THE FRONT WILL BE SATURDAY
AFTERNOON/EVENING.  THINK AT THIS TIME THAT FRONT WILL END UP
SOMEWHERE ACROSS CWA BY SATURDAY EVENING.  THE SECOND S/W SHOULD HELP
INITIATE AN MCS OVER NORTHEAST COLORADO/SOUTHEAST WYOMING THEN
PROPAGATE SOUTHEAST ALONG THE 500MB BAROCLINIC ZONE.  SHOULD BE A
FAIR AMOUNT OF MOISTURE OVER EASTERN COLORADO SO SOME MID/LATE
AFTERNOON STORMS ARE MOST CERTAINLY POSSIBLE NEAR THE FRONT. WILL
CONTINUE WITH INCREASING POPS TO 70 OR SO BUY SATURDAY EVENING WITH A
MENTION OF HEAVY RAIN.  THEN FOR SUNDAY AFTERNOON, MOISTURE SHOULD
STILL BE AROUND AND UNDER THE CONTINUED NW FLOW, EXPECT ADDITIONAL
STORMS TO DEVELOP OVER THE WEST LATE SUNDAY AFTERNOON AND MOVE EAST
INTO THE EVENING BUT DONT THINK IT WILL HAVE THE COVERAGE AS
SATURDAY NIGHT. THE ONLY OTHER THING TO MENTION IS THE POSSIBILITY OF
STRATUS TONIGHT/SATURDAY MORNING.  STRATUS REACHED THE WEST OK
PANHANDLE THIS MORNING.  SHOULD CONTINUE TO SEE AN INCREASE IN LOW
LEVEL MOISTURE OVERNIGHT WITH 30-35KT LLJ DEVELOPING.  LINGERING
STRATUS MAY KNOCK A FEW OFF HIGHS AND DID MAKE SOME MINOR ADJUSTMENTS
TO ACCOUNT FOR THIS.

DAYS 3-7...
NOT MANY CHANGES TO THE EXTENDED TODAY. RAISED POPS TO 40% SUNDAY
NIGHT BECAUSE WE COULD SEE ANOTHER ROUND OF MCS ACTIVITY MUCH LIKE
SAT NIGHT. COULD HAVE GONE HIGHER, BUT THIS BEST AGREES WITH OUR
NEIGHBORS AT THIS TIME. WILL KEEP POPS IN THE EAST ON MONDAY BECAUSE
I CANT RULE OUT SOME ISOLATED STORMS WITH A BREAKABLE CAP AND
65-70F DEWPOINTS OVER THE AREA. AFTER THAT, THE 500MB RIDGE NOSES
ITS WAY NORTHEAST INTO THE CENTRAL US AS HEIGHTS FALL ACROSS THE
PACIFIC NW. WITH THAT, MID LEVEL TEMPS ARE EXPECTED TO WARM INTO THE
MID TEENS WHICH SHOULD PROVIDE SOME CAPPING AND KEEP THINGS HOT AND
DRY FOR MUCH OF THE UPCOMING WEEK. IN THE WEEK 2 TIMEFRAME, THE
TROPICAL CONVECTION OVER THE INDIAN OCEAN AT THE MOMENT IS EXPECTED
TO SLOWLY SHIFT EASTWARD WHICH SHOULD ALLOW THE PATTERN TO PROGRESS
SOME WITH THE MEAN TROUGH OVER THE PAC NW SHIFTING EAST TO SOMEWHERE
AROUND THE NORTHERN ROCKIES. WITH THAT COULD SEE A FRONTAL BOUNDARY
COME DOWN AND STALL OUT, MOST LIKELY TO OUR NORTH AND BE A FOCUS FOR
CONTINUED STORM ACTIVITY. SO WILL GO ABOVE NORMAL ON RAINFALL AND
NEAR NORMAL TEMPS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 64 89 64 85 / 20 20 70 30
GCK 64 91 61 83 / 20 20 70 30
EHA 63 94 60 86 / 20 20 70 30
LBL 64 91 62 85 / 20 20 70 30
HYS 65 88 64 81 / 20 20 70 30
P28 64 91 66 88 / 20 20 50 30

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

15/27
Hazardous weather outlook, Jun 27, 5:00 AM CDT, 16 hours 41 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF
SOUTHWEST KANSAS SATURDAY NIGHT. A SURFACE COLD FRONT WILL STALL
OUT OVER WESTERN KANSAS LATE SATURDAY. THIS WILL HELP FOCUS THE
DEVELOPMENT OF THUNDERSTORMS DURING THE LATE AFTERNOON HOURS. AT
THIS TIME, IT IS STILL UNCLEAR WHERE EXACTLY THE THUNDERSTORMS WILL
FIRST DEVELOP, HOWEVER ONCE THEY DO, THEY WILL LIKELY ORGANIZE INTO
A LARGE CLUSTER OF STORMS AND MOVE SOUTH THROUGH MOST OF SOUTHWEST
KANSAS DURING THE LATE EVENING AND OVERNIGHT HOURS. WITH LIGHT UPPER
LEVEL WINDS, THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW, BUT
HEAVY RAINFALL FROM SLOW MOVING STORMS MAY PROMOTE A FLOODING RISK
OVER PORTIONS OF THE AREA. STAY TUNED TO UPDATED FORECASTS AND
OUTLOOKS CONCERNING THIS UPCOMING RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

UMSCHEID

In the hours before

Local storm report, Jun 27, 8:04 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 PM    7NE SYRACUSE              KS   1.25 IN HAIL
06/27/03   HAMILTON                       BY AGTAP

0732 PM    7NE SYRACUSE              KS   2.00 IN HAIL
06/27/03   HAMILTON                       BY AGTAP

0738 PM    10NE SYRACUSE             KS   2.50 IN HAIL
06/27/03   HAMILTON                       BY AGTAP

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:07 PM CDTTornado WarningDDCHamilton23 min
Jun 27, 7:31 PM CDTSevere Thunderstorm WarningDDCHamilton44 min
Jun 27, 7:47 PM CDTSevere Thunderstorm WarningDDCScott73 min
Jun 27, 8:15 PM CDTSevere Thunderstorm WarningDDCScott45 min
Jun 27, 8:15 PM CDTSevere Thunderstorm WarningDDCHamilton75 min
Jun 27, 8:21 PM CDTSevere Thunderstorm WarningDDCScott39 min
Jun 27, 8:37 PM CDTSevere Thunderstorm WarningDDCScott23 min
Jun 27, 9:00 PM CDTSevere Thunderstorm WarningDDCScott60 min
Jun 27, 9:05 PM CDTTornado WarningDDCScott25 min
Jun 27, 9:19 PM CDTSevere Thunderstorm WarningDDCStanton56 min
Jun 27, 10:00 PM CDTSevere Thunderstorm WarningDDCScott30 min
Jun 27, 10:15 PM CDTSevere Thunderstorm WarningDDCStanton45 min
Jun 27, 10:31 PM CDTSevere Thunderstorm WarningDDCFinney59 min
Jun 27, 10:58 PM CDTSevere Thunderstorm WarningDDCMorton62 min
Jun 28, 7:15 AM CDTSevere Thunderstorm WarningDDCPratt45 min
Jun 28, 8:01 AM CDTSevere Thunderstorm WarningDDCPratt29 min
Jun 28, 8:53 AM CDTSevere Thunderstorm WarningDDCComanche52 min
Jun 28, 4:34 PM CDTSevere Thunderstorm WarningDDCClark41 min
Jun 28, 5:04 PM CDTSevere Thunderstorm WarningDDCFord41 min
Jun 28, 5:11 PM CDTSevere Thunderstorm WarningDDCClark49 min
Jun 28, 5:33 PM CDTSevere Thunderstorm WarningDDCMeade42 min
Jun 28, 5:46 PM CDTSevere Thunderstorm WarningDDCFord44 min
Jun 28, 5:59 PM CDTSevere Thunderstorm WarningDDCClark46 min
Jun 28, 6:16 PM CDTSevere Thunderstorm WarningDDCMeade59 min
Jun 28, 6:28 PM CDTSevere Thunderstorm WarningDDCFord62 min
Jun 28, 6:32 PM CDTSevere Thunderstorm WarningDDCGray58 min
Jun 28, 6:34 PM CDTSevere Thunderstorm WarningDDCHodgeman56 min
Jun 28, 6:48 PM CDTSevere Thunderstorm WarningDDCNess42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.